MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.
What causes esophagitis?
Esophagitis can be caused by infection or irritation of the esophagus.
Infections of the esophagus can be caused by bacteria, viruses, or fungi,
Candida, a yeast infection. This is
more common in patients with weakened immune systems, such as those with
HIV/AIDS, patients undergoing chemotherapy, or people who are taking
antibiotics or steroids.
Herpes, a viral infection. It may develop in the esophagus when the body's
immune system is weak.
One of the main causes of esophageal irritation is reflux of stomach acid.
There are several causes for reflux:
GERD (gastroesophageal reflux disease): weakness or dysfunction of the
muscle that keeps the stomach closed (sphincter) can allow stomach acid to leak
into the esophagus (acid reflux), causing irritation of the inner lining. Also
called GERD esophagitis - in severe cases it can become erosive esophagitis.
Vomiting: when vomiting is frequent or chronic it can lead to acid damage to
the esophagus. Excessive or forceful vomiting may cause small tears of the inner
lining of the esophagus, leading to further damage.
Hiatal hernia: This
abnormality occurs when a part of the stomach moves above the diaphragm
producing a small abnormal pouch, or
hiatal hernia, which can lead to excess
acid refluxing into the esophagus.
Achalasia: This is a disorder where the lower
end of the esophagus does not open normally, and as a result food can get stuck
in the esophagus or is regurgitated. People with
achalasia have a higher than
normal risk of esophageal cancer.
Medical treatments for other problems can also cause esophageal irritation.
Surgery, including certain types of bariatric (weight loss) surgery, can lead
to increased risk of esophagitis. Medications such as
aspirin and other
anti-inflammatory drugs can irritate the lining of the esophagus, and also cause
increased acid production in the stomach that can lead to acid reflux. Large
pills taken with too little water or just before bedtime can dissolve or get
stuck in the esophagus, causing irritation. Radiation to the chest (thorax), for
cancer treatment can cause burns leading to scarring and inflammation of the
Other causes of esophageal irritation:
Swallowing of foreign material or toxic